Allergy and Immunology | Dermatology | Higher Education | Infectious Disease | Medicine and Health Sciences | Pharmacy and Pharmaceutical Sciences
Penicillin VK and hydroxyzine are typically well-tolerated antipruritic agents that are indicated in the prophylaxis of cellulitis. We herein report a case of a unique rash occurring during penicillin VK and hydroxyzine treatment in combination with the ingestion of cashews.
A 77-year-old male presented with new onset rash. Eleven days after the administration of penicillin VK and hydroxyzine for cellulitis prophylaxis, he developed a symmetric, erythematous, scaling rash on his buttocks and perineal region with associated pruritus and bleeding without fevers, chills, adenopathy, night sweats, or any other symptoms. He was diagnosed with symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) secondary to systemic treatment, an adverse drug reaction that presents as an erythematous rash involving the skin folds. The condition is also known as “baboon syndrome,” as it predominately affects the buttocks. A good outcome was achieved due to a thorough history and physical, timely diagnosis, and cessation of the offending agents.
drug rash, Symmetrical Drug-Related Intertriginous and Flexural Exanthema, SDRIFE, Baboon Syndrome, adverse drug reaction, polypharmacy
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.
Truong, T., Ryder, J. H., Lee, E., Mowrer, C., Wysong, A., , Marcelin, J. R. Symmetrical Drug-Related Intertriginous and Flexural Exanthema Induced by Cellulitis Prophylaxis. Graduate Medical Education Research Journal. 2021 Dec 20; 3(2).